Dental implants have an impressive success rate of up to 98%. However, you still need to do your part to ensure your dental implant succeeds. This means identifying and combating threats to your dental implant such as medication that may lead to implant failure. Here are three examples of such medication:
According to some research, antidepressants increase the risk of dental implant failure four times. Apart from depression, antidepressants are used to treat other conditions, such as obsessive-compulsive disorders, social anxiety disorder, and post-traumatic stress disorder, among others.
Unfortunately, antidepressants have at least four side effects that interfere with the healing process of a dental implant. Here are the side effects:
- Interference with bone metabolism – Bone metabolism encompasses the removal of old bone tissues and the formation of new ones. If it isn't properly regulated, then your bones won't be healthy enough to support the dental implant.
- Osteoporosis – This is a condition of weak and brittle bones; such bones lead to destabilization of dental implants.
- Mouth dryness – This leads to increased oral bacteria, which can infect the implant site and cause implant failure.
- Bruxism – Constant teeth grinding interferes with the stability of dental implants.
At least two forms of cancer treatments interfere with the success of dental implants. The first is radiation, which targets cancerous cells, but may also affect surrounding healthy tissues. The higher the dosage and duration of radiotherapy, the more the dental implant is affected.
The second is methotrexate, which is a drug used to derail the growth of fast-reproducing cells of the body. Delaying the growth of such cells reduce the spread of cancer. It is mainly used for treating cancer of the lungs, head, neck, and skin.
Unfortunately, the drug has serious side effects that include impaired immunity and interference of the blood clotting mechanism.
Osteoporosis is a health condition characterized by weak and brittle bones. As you know, you need strong bones to support your dental implant. Therefore, it is ironical that bisphosphonates, which are drugs used to treat osteoporosis, can also complicate the healing process after a dental implant surgery.
Unfortunately, one of the side effects of bisphosphonates is reduced blood flow to bone tissues. A surgical site, such as a dental implant site, requires an adequate blood supply to provide it with nutrients and oxygen. Therefore, this medication increases your risk of dental implant failure.
Don't stop taking your medication even if you suspect it may lead to implant failure. Rather, inform your dentist about all the medication you are using and all your medical problems. Together with your doctor, the dentist will come up with the best ways of managing your dental and medical issues.
For dental implants, contact a dentist such as Bruce Mathes DDS.